Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Risk of acute liver injury with orlistat 'non-causal'

Any link between orlistat and acute liver injury is explained by changes in patients’ underlying health status and is non-causal, suggest UK researchers.

The study

The researchers analysed UK Clinical Practice Research Datalink information and corresponding Hospital Episode Statistics Data for 94,695 patients with a least one prescription of orlistat, for the period 1999 to 2011. They identified 988 patients with definite or probable idiopathic liver injury during this period and compared the age-adjusted risk of liver injury during periods of orlistat use with periods of non-use.

The findings

Researchers found the incidence of acute liver injury was increased in a short period both before and after the start of treatment, suggesting treatment initiation tends to coincide with a time of increased risk of liver injury. The risk of liver injury was 2.2 times higher in the first 30 days of treatment than in periods of non-use, but was not elevated for treatment periods beyond 30 days. However, the risk of liver injury was also increased 1.5 fold in the 90 days preceding initiation of orlistat; further analysis revealed that the risk was no higher in the 90 days after treatment started than it was in the 90 days beforehand.

What this means for GPs

The results suggest the relationship between orlistat use and liver injury is non-causal. The researchers conclude: ‘Our results imply that studies based only on traditional epidemiological designs or spontaneous adverse events are likely to detect associations between starting orlistat treatment and liver injury, but such associations should not be interpreted as evidence for an adverse causal effect of the drug unless an increased risk in the period immediately before the start of treatment can be excluded.’

BMJ 2013; 346: f1936

Readers' comments (1)

  • Vinci Ho

    I think the drug has been long enough around for us to feel confident to use although the efficacy of weight loss is moderate , 5-10% of original weight.

    Unsuitable or offensive? Report this comment

Have your say